Hail, Douglas
- When
- August 23, 1:36 AM CST
- Where
- Douglas County, Brandon
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.970, -95.600
In addition, a 48 mph wind gust was measured near Brandon, from a personal weather station.
Two thunderstorm complexes developed across south central North Dakota, and another in far southeast South Dakota. Both of these systems moved to the east and southeast and eventually moved across west central and portions of south central and east central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Two thunderstorm complexes developed across south central North Dakota, and another in far southeast South Dakota. Both of these systems moved to the east and southeast and eventually moved across west central and portions of south central and east central Minnesota. A few large branches and a tree or two fell during some of the severe wind gusts. The thunderstorms quickly dropped in intensity as it moved into west central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 11:03 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1203 AM CDT TUE AUG 23 2011 .UPDATE... UPDATED TO INCLUDE 06Z AVIATION DISCUSSION BELOW. && .DISCUSSION... MAIN FORECAST CONCERN IS SHORT TERM HEAVY RAINFALL AND LARGE HAIL POTENTIAL OVERNIGHT INTO TOMORROW MORNING. VIGOROUS UPPER LEVEL SHORTWAVE TROUGH CURRENTLY ENTERING WESTERN NORTH DAKOTA...WILL AMPLIFY TONIGHT AS IT MOVES EAST SOUTHEASTWARD. VORTICITY MAX WITH THIS WAVE CURRENTLY OVER EXTREME NORTHEASTERN MONTANA...WILL MAKE ITS WAY TOWARD CENTRAL MINNESOTA BY TUESDAY MORNING. A LOW LEVEL JET BRINGING SOUTHWESTERLY 850MB WINDS TO NEAR 30 KNOTS INTO THE AREA WILL AID IN GENERATING HEAVY RAINFALL...AS WILL PWATS INCREASING TO NEAR 1.7 INCHES IN SOUTHERN MINNESOTA AND WESTERN WISCONSIN BY 12Z. LARGE HAIL IS A THREAT OVERNIGHT INTO TUESDAY MORNING TOO...AS NEAR 2500 J/KG OF ML CAPE WILL BE AVAILABLE ACROSS THE AREA AND STEEP MID LEVEL LAPSE RATES WILL ALSO BE IN PLACE OVERNIGHT. 850MB MOISTURE TRANSPORT WILL PICK UP SIGNIFICANTLY THIS EVENING INTO THE OVERNIGHT HOURS...ALSO INDICATING A POTENTIAL FOR HEAVY RAINFALL AND THE GENERATION OF AN MCS. MAIN CHANGE FROM PREVIOUS FORECAST WAS TO SLOW DOWN INTRODUCTION OF POPS FROM WEST TO EAST TONIGHT WITH THE BEST WINDOW FOR HEAVY RAIN BETWEEN 06-12Z ACROSS SOUTHERN MINNESOTA. FOR TOMORROW...COULD SEE PRECIPITATION LINGERING IN EASTERN COUNTIES...SO PUT POPS IN THROUGH 18Z. ADDED SLIGHT CHANCE POPS IN WESTERN WISCONSIN AS AFTERNOON REGENERATION ON THE BACKSIDE OF THE WAVE IS POSSIBLE. WESTERN AREAS WILL SEE CLEARING FIRST...AND TEMPERATURES ARE EXPECTED TO REACH THE LOW 90S WITH SOUTHWESTERLY FLOW AT THE SURFACE USHERING IN WARMER AIR...AND DOWNSLOPE AIR OFF THE BUFFALO RIDGE. THE AIR WILL FEEL QUITE STICKY AS DEW POINT TEMPERATURES ARE EXPECTED TO RISE TO NEAR 70 ACROSS MOST OF THE AREA. EASTERN COUNTIES WONT GET QUITE AS WARM TOMORROW AS CLOUDS AND LINGERING PRECIPITATION HOLD TEMPERATURES IN THE LOW 80S. THE STORM PREDICTION CENTER HAS INCLUDED EASTERN COUNTIES IN A SLIGHT RISK AS OLD OUTFLOWS FROM THE OVERNIGHT MCS COULD HELP SPARK NEW THUNDERSTORMS WHERE ML CAPE AND STEEP LAPSE RATES ARE MOST FAVORABLE. BEYOND...FROPA TUESDAY NIGHT INTO WEDNESDAY MORNING WILL LEAD TO NORTHWESTERLY FLOW...COOLER TEMPERATURES...AND RELIEF FROM THE ELEVATED DEWPOINTS AS DRIER AIR MAKES ITS WAY INTO THE AREA. WEDNESDAY AND THURSDAY WILL BE GENERALLY QUIET AS HIGH PRESSURE BUILDS IN. FRIDAY THROUGH MONDAY LOOKS TO BE AN ACTIVE PERIOD AS TWO SYSTEMS COULD IMPACT THE AREA. A COLD FRONTAL PASSAGE FRIDAY COULD BRING MORE THUNDERSTORMS TO THE AREA...BUT WARM 700MB TEMPERATURES COULD SERVE AS A CAP...AND ECMWF DOESNT SEEM TO BE TOO EXCITED ABOUT BRINGING MOISTURE INTO THE AREA. FOR NOW...ADDED SLIGHT CHANCE/CHANCE POPS MAINLY FOR FRIDAY AFTERNOON/EVENING ACROSS THE CWA. A POTENTIALLY STRONGER LOW LOOKS TO MAKE ITS WAY ACROSS THE INTERNATIONAL BORDER SUNDAY INTO MONDAY...DRAGGING ANOTHER COLD FRONT ACROSS THE CWA. AGAIN...THUNDERSTORMS ARE POSSIBLE WITH THIS FEATURE...BUT BEING SO FAR OUT LED TO JUST ADDING CHANCE POPS ACROSS THE CWA FOR THIS TIME FRAME. && .HYDROLOGY... THE POTENTIAL REMAINS TONIGHT FOR THE DEVELOPMENT OF A COMPLEX OF THUNDERSTORMS ACROSS SOUTHERN MINNESOTA...WITH THE THREAT OF VERY HEAVY RAINFALL RATES EXISTING. ONCE AGAIN PRECIPITABLE WATER VALUES ARE EXPECTED TO REACH BACK UP TO AROUND 1.75 INCHES...OR ABOVE 150 PERCENT OF NORMAL AHEAD OF A WARM FRONT CURRENTLY TAKING SHAPE ACROSS THE DAKOTAS. MOST MODELS CONTINUE TO INDICATE THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER 10 PM...OVER SOUTHERN INTO SOUTHEAST MINNESOTA. GIVEN THE DEGREE OF MOISTURE AND INSTABILITY PRESENT...WILL LIKELY SEE RAINFALL RATES NEAR 2 INCHES PER HOUR WITH THE HEAVIEST THUNDERSTORM CORES. HOWEVER...WITH 3 HOUR FLASH FLOOD GUIDANCE UP AROUND 4 INCHES FOR THE AREA...FLOODING POTENTIAL WILL LIKELY BE LIMITED TO URBAN AREAS...SUCH AS THE TWIN CITIES...ST. CLOUD...OR MANKATO. IF ONE OF THESE AREAS WERE TO SEE EXCESSIVE RAINFALL OVERNIGHT...THERE COULD BE SOME ISSUES WITH FLASH/URBAN FLOODING. OUTSIDE OF THAT...THE FLOOD POTENTIAL APPEARS LOW AS STORM MOTION SHOULD BE FAST ENOUGH TO LIMIT TOTAL RAINFALL AMOUNTS. && .AVIATION.../06Z TAF ISSUANCE/ APPROACHING LOW LEVEL PRE-FRONTAL TROUGH COMBINED WITH LARGE ROTATING UPPER LEVEL DISTURBANCE PUSHING THROUGH THE DAKOTAS WITHIN A WARM AND HUMID AIRMASS WILL CREATE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT HOURS INTO LATE TUESDAY MORNING. DIFFICULT TO TIME THE PRECIP INTO THE TERMINALS EVEN WITH 00Z MODELS AS MOST MODEL INITIALIZATIONS ARE RATHER POOR...SO HAVE TRIED TO TREND RECENT RADAR IMAGERY WHILE NOT MAKING TOO MANY CHANGES FROM INHERITED 00Z TAF SET. WILL LOOK FOR CONVECTION TO IMPACT WESTERN TERMINALS MAINLY IN THE 07Z-11Z TIMEFRAME...THEN ENTERING THE EASTERN TERMINALS IN THE 10Z-14Z TIMEFRAME. AM HESITANT TO BRING CONDITIONS DOWN TO IFR LEVELS FOR THE DURATION OF THE CONVECTIVE TEMPO GROUPS...BUT TO HAVE SOME PERIODS OF IFR IN HEAVY RAIN/TSTMS MAY BE INEVITABLE. WILL OBVIOUSLY MONITOR AND AMEND AS NEEDED. PRECIP SHOULD BE CLEAR OF THE TERMINALS BY APPROXIMATELY 14Z- 16Z...THEN WILL LOOK FOR CEILINGS TO GRADUALLY LIFT AND SCATTER OUT AS DRIER AND MORE STABLE AIR ENTERS WITH A COLD FRONT FOR LATE TUESDAY INTO TUESDAY NIGHT. WINDS WILL REMAIN MAINLY FROM THE S THROUGH TONIGHT THEN VEER TO SW DURING THE DAY TMRW. IF TSTMS DIRECTLY IMPACT THE TERMINALS...DIRECTIONS AND SPEEDS WILL BE CONVECTIVELY DRIVEN AND COULD BE FROM THE W OR NW BEFORE RESTORING TO THE MORE PREDOMINANT SW. MSP...CUMULUS CLOUDS WILL GRADUALLY MOVE IN AND DEVELOP FURTHER DURING THE EARLY MORNING HOURS BUT AM NOT EXPECTING CONVECTION TO IMPACT THE TERMINAL UNTIL AFTER 08Z-09Z AND LAST THROUGH ABOUT DAYBREAK. HAVE HELD CONDITIONS AT THE LOWER RANGE OF MVFR...WITH THE POSSIBILITY OF IFR CONDITIONS WITHHELD FOR NOW BUT NOT TO BE RULED OUT. WILL AMEND IF/AS NEEDED. CONVECTIVE POTENTIAL WILL WANE BY LATE MORNING AND WILL LOOK FOR ANY AND ALL PRECIP TO EXIT THE KMSP AREA BY AROUND 16Z. CIGS WILL LIFT AND SCATTER OUT THROUGH THE AFTN HOURS. WINDS WILL REMAIN MAINLY FROM THE S...BUT WILL SHIFT TO THE SW BY LATE IN THE DAY. SPEEDS COULD EXCEED 12 KT AND BECOME GUSTY IN THE AFTN...AND WINDS MAY BE MORE VRBL IN AND NEAR TSTMS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 704 PM CDT MON AUG 22 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 704 PM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE LATER TONIGHT AND SOME OF THESE STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WINDS. IN ADDITION...PERIODS OF HEAVY RAINFALL MAY BE SEEN ACROSS PARTS OF THE OUTLOOK AREA. THE PRIME LOCATIONS FOR LARGE HAIL WILL BE IN WESTERN MINNESOTA BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MAINLY WESTERN WISCONSIN ON TUESDAY. THUNDERSTORMS ARE LIKELY ACROSS THIS AREA ON TUESDAY MORNING...WITH REDEVELOPMENT POSSIBLE TUESDAY AFTERNOON. AGAIN...A FEW OF THE STORMS ON TUESDAY MAY BE SEVERE. IN ADDITION TO THUNDERSTORMS...THE COMBINATION OF INCREASING TEMPERATURES AND HUMIDITY WILL CREATE HEAT INDEX VALUES NEAR 100 DEGREES TUESDAY AFTERNOON. THE WARMEST LOCATIONS WILL LIKELY BE ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND NIGHT WITH ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. JLT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 AM CDT TUE AUG 23 2011
MNZ074-082-091-230600-
BROWN-MARTIN-WATONWAN-
1208 AM CDT TUE AUG 23 2011
AT MIDNIGHT CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG TO
SEVERE THUNDERSTORMS IN SOUTHWEST MINNESOTA EXTENDING FROM THE
LUVERNE AREA THEN NORTH TOWARD SLAYTON. IF THESE STORMS MAINTAIN
THEIR INTENSITY THEY WILL BEGIN TO AFFECT THE FAIRMONT...TRIMONT...
ST. JAMES...CEYLON...AND ODIN AREAS AFTER 1 AM. THEY WERE
MOVING EAST AT 25 TO 30 MPH. HAIL AND VERY HEAVY RAINS WILL BE
POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4350 9486 4409 9487 4412 9505 4410 9488
4409 9439 4386 9439 4349 9429
TIME...MOT...LOC 0501Z 280DEG 24KT 4369 9594
BAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 AM CDT TUE AUG 23 2011
MNZ073-074-230630-
BROWN-REDWOOD-
1244 AM CDT TUE AUG 23 2011
AT 1241 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF TRACY. THIS STORM WAS MOVING EAST
AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WALNUT GROVE.
REVERE.
LAMBERTON.
SANBORN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4430 9510 4419 9510 4419 9537 4419 9558
4420 9560 4431 9560
TIME...MOT...LOC 0544Z 276DEG 26KT 4421 9554
BAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
124 AM CDT TUE AUG 23 2011
MNZ057-058-065-230715-
KANDIYOHI-MEEKER-RENVILLE-
124 AM CDT TUE AUG 23 2011
AT 122 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF LAKE LILLIAN. THIS STORM WAS MOVING
EAST AT 25 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LAKE LILLIAN.
THORPE.
COSMOS.
CORVUSO.
LAKESIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4500 9451 4478 9453 4482 9501 4490 9503
4500 9499
TIME...MOT...LOC 0624Z 274DEG 22KT 4491 9486
BAPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 AM CDT TUE AUG 23 2011
MNZ074>076-083-230745-
BLUE EARTH-BROWN-LE SUEUR-NICOLLET-
201 AM CDT TUE AUG 23 2011
AT 155 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW ULM...OR 6 MILES SOUTHWEST OF KLOSSNER. THIS
STORM WAS MOVING EAST AT 40 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
COURTLAND.
NICOLLET.
ST PETER.
OTTAWA.
LE SUEUR.
NEW ULM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4436 9456 4446 9423 4446 9393 4447 9392
4448 9390 4425 9375 4418 9449
TIME...MOT...LOC 0700Z 253DEG 41KT 4430 9440SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 AM CDT TUE AUG 23 2011
MNZ041-047-048-230815-
DOUGLAS-POPE-STEVENS-
213 AM CDT TUE AUG 23 2011
AT 208 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF UNDERWOOD
TO 5 MILES NORTH OF ELBOW LAKE TO 3 MILES NORTHWEST OF GRACEVILLE.
THESE STORMS WERE MOVING EAST AT 30 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MELBY.
CHOKIO.
EVANSVILLE.
MILLERVILLE.
BRANDON.
LEAF VALLEY.
MORRIS.
DONNELLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4576 9626 4577 9577 4597 9578 4612 9576
4611 9530 4605 9531 4543 9586 4544 9625
TIME...MOT...LOC 0712Z 270DEG 27KT 4652 9586 4605 9597
4559 9645The Minneapolis radar (KMPX), 202 km away, was scanning. The volume nearest the first event began at 07:36 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
In addition, a 48 mph wind gust was measured near Brandon, from a personal weather station.
Several large tree limbs were blown down in Hutchinson.
The Buffalo airport had a measured wind gust of 55 knots. In addition, there were reports of large tree branches blown down in Buffalo.
Several trees were blown down and knocked down power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325387, 325393, 325397, 325395.